Utah, 2020

Wildfire in Utah, October 19 to 25, 2020

October 19 to 25, 2020 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes 3 miles north-northeast of La Sal.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes 3 miles north-northeast of La Sal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 19, 10:30 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 19, 10:30 AM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1130 AM MDT Mon Oct 19 2020

.SHORT TERM...(Today through Tuesday)
Issued at 322 AM MDT Mon Oct 19 2020

The Hudson Bay vortex hand analyzed on 19/00Z H500 map will be
forced northward over the next 24 hours by upstream energy
rotating through the large gyre of low pressure covering much of
NOAM. This will allow the jet stream to wander back northward
overnight along with the thicker areas of cirrus that have been
moving through at times. For today however breezy afternoon
conditions and passing high cloudiness will once again be in
place. Do expect some localized areas of critical fire weather
conditions the next few afternoons as the drought and above
normal highs push humidity down below 15 percent where the winds
will be gusty. The high level cloudiness may have something to say
about this and confidence not high enough to widespread conditions
and fire headlines attm. Expect a bit more sunshine on Tuesday and
a downturn in the gustier winds as the northern shift in the jet
takes place.

.LONG TERM...(Tuesday night through Sunday)
Issued at 322 AM MDT Mon Oct 19 2020

Weak zonal flow will dominate the weather pattern through most of
the work week as storm systems track east across the northern
Rockies. A stronger system will brush northern portions of the
forecast area Thursday into Friday with an uptick in afternoon gusts
and critical fire weather concerns expected on Thursday with a
slight chance of valley rain and mountain snow showers possible
across the northeast portion of the forecast area Thursday night
into Friday. Another shortwave is expected to move across the area
later in the weekend and this system continues to show a more
southerly track with possibly more widespread coverage of valley
rain and mountain snow across the region. Temperatures are
expected to remain unseasonably warm this week, with high
temperatures running around 10 degrees above normal with a
cooldown expected on Friday through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1129 AM MDT Mon Oct 19 2020

VFR conditions will prevail over next 24 hours. Scattered to
broken high cloud cover will continue moving across areas north of
I-70 through this afternoon with few cirrus along and south of
I-70. No impacts to operations expected. Winds will remain gusty
in the higher elevations with light, terrain driven winds in the
lower elevations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...MPM
AVIATION...MDA
Hazardous weather outlook, Oct 19, 2:30 AM MST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
330 AM MDT Mon Oct 19 2020

COZ001>014-017>023-UTZ022>025-027>029-200930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
330 AM MDT Mon Oct 19 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A quick moving system could bring some light high elevation
snowfall to the northern Colorado mountains Thursday afternoon and
evening. A much stronger and slower system is looking more
probable to move through the region this weekend. Valley rainfall
and mountain snowfall could be more widespread if trends in this
storm continue to come together.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, La Sal & Abajo Mountains

When
October 19, 1:00 PM MST to October 25, 4:20 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

The Doe Canyon Fire began in mid October 3 miles north-northeast of La Sal from unknown causes. The fire grew to 230 acres before it was contained a week later.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921529.